Son with ADD

iVillage Member
Registered: 11-05-2008
Son with ADD
10
Fri, 12-03-2010 - 5:06pm

iVillage Member
Registered: 11-05-2008
Fri, 12-10-2010 - 9:49pm

Most of the time he does not even know when he is doing it. The only time he really notices is when its really bad or when he is playing sports and trying to concentrate and misses or gets hit by the ball.

Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Fri, 12-10-2010 - 11:52am

I'm glad he's doing good on the meds.

iVillage Member
Registered: 11-05-2008
Thu, 12-09-2010 - 10:54pm

Hi Melissa,

Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Mon, 12-06-2010 - 11:55am

Hi Dawn!

How did he do on Focalin XR?

iVillage Member
Registered: 11-10-2003
Sun, 12-05-2010 - 8:10am

According to the DSM-IV the child has to have at least one phonic tic for Tourettes, which he does not.

iVillage Member
Registered: 04-19-2008
Sat, 12-04-2010 - 4:37pm
Tics can be made without sounds, and Tourettes still be present. I would see a Neuropsychologist, or a Child Psychologist before using meds. For a full evaluation. Tics can be present with ADHD, but they aren't common.
iVillage Member
Registered: 11-05-2008
Sat, 12-04-2010 - 12:52pm

Hi he is seeing just his pediatrician right now. Last year he did see a psychiatrist for his tic and he ruled out Tourettes because he does not make any sound with his tic. He at first felt that the tic was just due to stress but then when my son tried using his relaxation techniques and the fact that when he was having fun or just watching tv he was stil having the tic he told us he did not know what else to tell us so we stopped seeing him. The ped did tell us that tics can be common in kids this age and particularly kids with ADD.

iVillage Member
Registered: 04-19-2008
Sat, 12-04-2010 - 9:46am

HI, and welcome!
what kind of Dr is he seeing? If it isn't a Psychologist or Psychiatrist I would suggest holding off until he sees one of those. Tourettes syndrome can mimic ADHD Symptoms, and if he has tics it is a possibility. The Focalin can make the tics worse, or cause new ones.

iVillage Member
Registered: 03-25-2008
Fri, 12-03-2010 - 7:29pm

Tics can definitely be made worse by stimulants -- not always, but a risk. You have to weigh the pros and cons. For our son, stimulants transformed his life completely in such a positive way. If you could be in our house and see the difference one hour makes ... from the time he takes it until it kicks in, you'd be amazed. Really incredible how much they help. In second grade, he's scored tops academically AND behaviorally (and the teacher said she's not even being lenient on her behavioral grades). This is a child who was so unfocused, hyper and aggressive he was kicked out of preschool. My only regret is that we didn't start medication earlier.

Stimulants have been used since the 1930s, so they're well understood, so definitely ask the psychiatrist any questions you might have, including after starting. Also check out the websites for CHADD and ADDitude magazine.

A reassuring thing about stimulants is that they're in the system a short period of time and gone. So, you can decide you hate a side effect on day one and quit. It's out of the system by end of the day. You can call the shots.Just keep in mind that it can take trial and error to find just the right medication for each child, so don't give up entirely. There are a lot of choices out there with ADHD meds and your doctor can recommend something else if Focalin isn't the right match.

Good luck! I hope you see just as much of a transformation as we did.

iVillage Member
Registered: 11-10-2003
Fri, 12-03-2010 - 7:13pm

Medication can be VERY helpful.